Missouri, 2003

Damaging Winds in Missouri, May 14, 2003

May 14, 2003 · NWS DVN · 2 events in 2 counties and zones

An upper level disturbance induced a surface low pressure on a boundary across Eastern Iowa that moved into Northwest Illinois and far Northeast Missouri. Subsequent thunderstorms that developed were prolific hail producers due to extremely cold air aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance induced a surface low pressure on a boundary across Eastern Iowa that moved into Northwest Illinois and far Northeast Missouri. Subsequent thunderstorms that developed were prolific hail producers due to extremely cold air aloft. Additional outflow boundaries produced by the initial thunderstorms created new storms and brief funnel clouds that fortunately never touched down. Pea sized hail (0.25 inch) continued continuously for 20 minutes in Princeton, Illinois and covered the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 14, 2:25 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, May 14, 2:25 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 PM CDT WED MAY 14 2003

STACKED SYSTEM SPINNING OVER ERN SD EARLY THIS MORNING IS DROPPING
SOUTHEAST.  COMBINATION OF COOL POOL ENHANCING STEEP LAPSE RATES AND
LOW LEVEL CONVERGENCE  GENERATING SCATTERED NEAR SEVERE TO SEVERE
TSRA.  MAINLY LARGE HAIL REPORTS SO FAR.  NEXT LINE JUST WEST OF CWA
MAY HAVE SOME WIND CONCERNS WITH LAPS CAPES UP TO 1400 J/KG TO FEED
ON.  EXPECT SEVERE THREAT TO END MID TO LATE EVENING AS UPPER LOW
MOVES INTO SERN IA.

MODELS IN GOOD AGREEMENT THROUGH FRIDAY ROTATING UPPER LOW INTO THE
NORTHERN GREAT LAKES.  INVERTED TROF HANGS UP OVER IA THURSDAY.
WITH HIGH LOW LEVEL RH NEAR TROF...THERE WILL BE A THREAT OF SOME -RA
AT LEAST THROUGH 18Z.  STALLED SURFACE FRONT TO OUR SOUTH AND HIGH
PRESSUE RIDGE BUILDING THROUGH THE NORTHERN GREAT LAKES EAST TO
NORTHEAST FLOW WILL SETUP OVER CWA THURSDAY AFTERNOON INTO FRIDAY.
LOW LEVELS NEVER DRY OUT TO ANY EXTENT. SO WITH SOME CLOUDS AND COOL
NE FLOW...STILL AT OR BELOW COOLER MOS NUMBERS. MODELS BRING
SOUTHERN STREAM S/W OUT OF THE SW U.S. THURSDAY NIGHT AND FRIDAY.
LOW PRESSURE DEVELOPS ALONG STALLED SURFACE BOUNDARY AND MOVES INTO
NRN OK BY 00Z SAT.  GFS OMEGA SUGGEST THAT PCPN MAY MAKE IT AS FAR N
AS SOUTHERN CWA FRIDAY AFTERNOON.  HOWVER FORCING THAT FAR N IS WEAK
AND PCPN WILL BE FIGHTING NORTHEAST FLOW...SO WILL LEAVE FCST DRY.

NO BIG CHANGES IN THE EXTENDED.  CWA IN BETWEEN STREAMS EARLY IN THE
PERIOD.  MODELS IN GOOD AGREEMENT SATURDAY MOVING SRN STREAM SYSTEM
ACROSS SOUTHERN MO/NRN AR KEEPING NORTHERN EDGE OF PCPN JUST TO OUR
SOUTH.   FAIRLY POTENT NRN STREAM TROUGH STILL PROGGED THROUGH
REGION BY MID WEEK. THERE ARE SOME MODEL DIFFERENCES WITH THIS
SYSTEM.  UKMET CLOSES AN H5 LOW OFF OVER SOUTHERN CANADA BY EARLY
MONDAY AND MOVES IT SLOWLY ACROSS CENTRAL CANADA THROUGH WEDNESDAY.
ECMWF AND GFS ARE IN BETTER AGREEMENT WITH OPEN WAVE DRIVING A COLD
FRONT THROUGH TUESDAY AND WILL CONTINUE CURRENT MENTION OF TSRA
TUESDAY.  WILL GO DRY FOR WEDNESDAY...BUT LOOKS WINDY WITH TIGHT
SURFACE PRESSURE GRADIENT OVER REGION AHEAD OF STRONG HIGH PRESSURE
OVER THE NORTHERN PLAINS.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

DLF
Hazardous weather outlook, May 14, 4:00 AM CST, 13 hours before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WEAK UPPER LEVEL DISTURBANCE WILL MOVE EAST OF THE AREA THIS
MORNING TAKING THE RAIN AND ISOLATED THUNDERSTORM THREAT WITH IT.

THIS AFTERNOON INTO THIS EVENING A STRONGER UPPER LEVEL DISTURBANCE
WILL MOVE THROUGH THE AREA. COLD AIR ALOFT WILL ALLOW THUNDERSTORMS
TO REDEVELOP BRINGING A THREAT OF HAIL. MOST OF THE HAIL SHOULD ONE
HALF INCH OR LESS...HOWEVER SOME OF THE STRONGER STORMS MAY PRODUCE
HAIL UP TO AN INCH. AFTER SUNSET THE THUNDERSTORMS WILL DISSIPATE
WITH SCATTERED SHOWERS EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND. HOWEVER ANY
REPORTS OF HAIL THIS AFTERNOON AND EVENING WILL BE APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
http://www.crh.noaa.gov/dvn

SF

In the hours before

Local storm report, May 14, 3:51 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
451 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    BRANDON                   IA   .25 INCH HAIL
05/14/03   BUCHANAN                       REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 14, 3:57 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    KEYSTONE                  IA   .88 INCH HAIL
05/14/03   BENTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 14, 4:18 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
518 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0517 PM    URBANA                    IA   .75 INCH HAIL
05/14/03   BENTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 14, 4:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
544 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0541 PM    INDEPENDENCE              IA   HEAVY RAIN
05/14/03   BUCHANAN                       REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 14, 4:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
554 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0552 PM    TODDVILLE                 IA   .5 INCH HAIL
05/14/03   LINN                           REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 14, 5:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    GORIN                     MO   60 MPH TSTM GUST
05/14/03   SCOTLAND                       REPORTED BY STORM
                                          SPOTTER.

The radar

The Quad Cities radar (KDVN), 184 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scotland

When
May 14, 5:00 PM CST
Where
Scotland County, Gorin
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
40.367, -92.033

Thunderstorm Wind, Clark

When
May 14, 5:47 PM CST
Where
Clark County, 3 mi NW of Athens
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
40.617, -91.733

12 inch tree limbs down

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359309, 5359310.